Alert archive / Ohio / Flash Flood Warnings in 2014

Flash Flood Warning 14, NWS Cleveland, OH

June 23, 2014Holmes County, Ohio

NWS Cleveland, OH issued this flash flood warning at Jun 23, 2014, 9:29 PM EDT for Holmes County, Ohio. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2014, 9:29 PM EDT (01:29 UTC)
Expired
Jun 24, 2014, 5:00 AM EDT
In force
8 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

County Holmes County, OH

The radar

The Cleveland radar (KCLE), 100 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 1.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2014-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2014-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

353 
WGUS51 KCLE 240129
FFWCLE
OHC075-240900-
/O.NEW.KCLE.FF.W.0014.140624T0129Z-140624T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
929 PM EDT MON JUN 23 2014

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOLMES COUNTY IN NORTHEAST OHIO...

* UNTIL 500 AM EDT TUESDAY.

* AT 924 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE PRODUCED  
ALMOST 2 INCHES OR RAIN OVER HOLMES COUNTY AND ADDITIONAL RAIN IS 
EXPECTED OVERNIGHT.

* LOCATIONS IMPACTED INCLUDE...
  MILLERSBURG...
  HOLMESVILLE...
  NASHVILLE...
  KILLBUCK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4045 8217 4046 8218 4067 8218 4067 8167
      4044 8167

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 7:49 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 23, 7:49 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
749 PM EDT MON JUN 23 2014

.SYNOPSIS...
A WARM FRONT ACROSS LAKE ERIE WILL CONTINUE TO MOVE NORTHEAST OF THE
AREA TONIGHT. LOW PRESSURE WILL MOVE EAST ACROSS THE NORTHERN LAKES
BY TUESDAY MORNING. A COLD FRONT WILL SLIDE SOUTHEAST ACROSS THE
AREA WEDNESDAY MORNING AS YET ANOTHER LOW PRESSURE SYSTEM MOVES EAST
ACROSS THE REGION. A RIDGE OF HIGH PRESSURE WILL BUILD SOUTHEAST
INTO THE AREA THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
REMOVED MENTION OF SEVERE TSRA THIS EVENING FROM ZONE FORECAST.
TSRA HAVE HELPED STABILIZE ATMOSPHERE FOR NOW AND WITH SUNSET
APPROACHING THINK BEST CHANCE HAS PAST. EXPECT TSRA ACROSS NRN
INDIANA TO MOVE ACROSS FORECAST AREA LATER TONIGHT BUT DO NOT
EXPECT ANY WIDESPREAD SEVERE TSRA.

ORIGINAL DISCUSSION...
WARM FRONT HAS MOVED NORTH OF THE AREA ACROSS LAKE ERIE.
THIS ALLOWED DEW POINTS TO INCREASE WELL INTO THE 60S ACROSS THE
FORECAST AREA AND NEAR 70 IN THE EXTREME WEST. THE ATMOSPHERE
GRADUALLY DESTABILIZED THROUGH THE AFTERNOON AND CONVECTION BEGAN
TO DEVELOP. LATEST SPC MESOSCALE ANALYSIS SHOWS CAPES HAVE
INCREASED TO BETWEEN 2000 AND 3000 IN THE WARM SECTOR.
HENCE...SUPPORTING STRONG THUNDERSTORMS IN PORTIONS OF THE REGION.

EXPECTING SHOWERS AND THUNDERSTORMS TO CONTINUE ACROSS THE REGION
MAINLY THIS EVENING AS A SERIES OF UPPER LEVEL VORTICITY MAXIMUMS
MOVE EAST INTO THE FORECAST AREA. WILL UP POPS FOR THE OVERNIGHT
HOURS.

TEMPERATURES WILL DROP INTO THE 70S FOR OVERNIGHT LOWS. I HAVE A
SNEAKING HUNCH THAT SOME PLACES MAY NOT DROP OUT OF THE MIDDLE
70S...ESPECIALLY AROUND THE TYPICAL HEAT ISLANDS. WILL UP MIN
TEMPERATURES A TAD.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
SURFACE LOW PRESSURE WILL MOVE EAST ACROSS THE GREAT LAKES AND DRAG
A TRAILING COLD FRONT ACROSS THE FORECAST AREA TUESDAY INTO
WEDNESDAY. THIS WILL BRING CONTINUED THREATS FOR SHOWERS AND
THUNDERSTORMS TO THE REGION DURING THE DAY TUESDAY.

MORE LOW PRESSURE WILL SPREAD EAST WEDNESDAY FORCING THE COLD FRONT
TO MOVE SOUTH AND EAST. THE SHOWER ACTIVITY SHOULD GRADUALLY TAPER
OFF FROM WEST TO EAST ON WEDNESDAY.  A RIDGE OF HIGH PRESSURE WILL
BUILD SOUTH INTO THE AREA WEDNESDAY NIGHT INTO THURSDAY.

DUE TO THE THREAT FOR SHOWERS...HAVE LOWERED MIN AND MAX
TEMPERATURES TUESDAY AND TUESDAY NIGHT. AFTER COLD FRONTAL PASSAGE
ON WEDNESDAY...COLD AIR ADVECTION WILL TAKE PLACE SLIGHTLY AND CAUSE
TEMPERATURES TO DIP FURTHER WEDNESDAY INTO WEDNESDAY NIGHT. LOOKING
AT HIGHS IN THE UPPER 70S WEDNESDAY.  AS HIGH PRESSURE RIDGE BUILDS
SOUTHEAST...SUBSIDENCE AND A RETURN TO SUNSHINE SHOULD ALLOW FOR A
REBOUND IN TEMPERATURES BACK INTO THE LOWER 80S FOR THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
NOT MANY CHANGES TO THE LONG TERM TODAY AS UNSETTLED WEATHER WILL
CONTINUE.  BASED ON DIFFERING SOLUTIONS FROM THE NEW GUIDANCE IT'S
HARD NOT TO HAVE AT LEAST SMALL CHANCE POPS EVERY PERIOD DURING THE
LONG TERM.  IT APPEARS BEST CHANCES FOR STORMS COULD BE LATER ON
SATURDAY AS A WARM FRONT LIFTS NORTHEAST ACROSS THE AREA.  AN UPPER
WAVE IS EXPECTED ON MONDAY WITH MORE PRECIP CHANCES.  TEMPS WILL BE
JUST A TAD ABOVE NORMAL BUT HIGH HUMIDITY VALUES WILL MAKE IT FEEL
EVEN WARMER.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
THE WARM FRONT WILL SLOWLY MOVE NORTH ACROSS THE AREA TONIGHT WITH
ADDITIONAL SHOWERS AND THUNDERSTORMS. LOCAL MVFR CEILINGS AND
VISIBILITIES LIKELY DURING THE SHOWERS WITH LOCAL IFR
VISIBILITIES DURING THE HEAVIER SHOWERS. MVFR FOG/MIST LIKELY
DURING THE EARLY MORNING HOURS ON TUESDAY. MORE SHOWERS AND STORMS
A GOOD BET DURING THE AFTERNOON INTO TUESDAY NIGHT AS A WEAK COLD
FRONT PUSHES INTO THE AREA.

OUTLOOK...NON VFR POSSIBLE TUE NIGHT THRU FRI IN SCT SHOWERS AND
THUNDERSTORMS AS WELL AS POSSIBLE MORNING FOG/MIST.

&&

.MARINE...
LIGHT SOUTH TO SOUTHWEST FLOW WILL CONTINUE ON THE LAKE TILL LOW
PRESSURE PASSES TO THE SOUTHEAST EARLY WEDNESDAY.  THE FLOW WILL
BECOME NW TO N ON WEDNESDAY BEHIND THE LOW.  DO NOT THINK SPEEDS
WILL GET STRONG ENOUGH FOR SMALL CRAFT HEADLINES.  HIGH PRESSURE
WILL BUILD IN FROM THE NORTH ON THURSDAY AND FRIDAY CAUSING THE FLOW
TO TAKE ON AN EASTERLY COMPONENT.  EASTERLY FLOW WILL THEN CONTINUE
INTO SATURDAY WITH A WARM FRONT LIFTING NORTH ACROSS THE LAKE LATE
IN THE DAY.  WINDS MOST IF NOT THE ENTIRE WEEK WILL BE UNDER 15
KNOTS.  THUNDERSTORMS WILL BE POSSIBLE EVERY DAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...DJB/LOMBARDY
SHORT TERM...LOMBARDY
LONG TERM...KUBINA
AVIATION...KOSARIK
MARINE...KUBINA
Hazardous weather outlook, Jun 23, 1:10 PM EDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
110 PM EDT MON JUN 23 2014

LEZ061-142>149-162>169-OHZ007>014-017>023-027>033-036>038-047-089-
PAZ001>003-241715-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-OTTAWA-SANDUSKY-
ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
110 PM EDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006-241715-
LUCAS-WOOD-
110 PM EDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LUCAS AND
NORTHERN WOOD COUNTIES. THE MAIN THREAT WILL BE STRONG DAMAGING
WINDS THIS AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LOMBARDY

In the hours before

Local storm report, Jun 23, 4:05 PM EDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
405 PM EDT MON JUN 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND GST     TOLEDO                  41.66N 83.58W
06/23/2014  E55 MPH          LUCAS              OH   PUBLIC

&&

SCHEPEL

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:49 PM EDTAreal Flood WarningCLEMedina6 hr
Jun 23, 9:44 PM EDTFlash Flood WarningCLEKnox8 hr
Jun 23, 10:18 PM EDTFlash Flood WatchCLEAshland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more35 hr
Jun 24, 1:18 AM EDTRiver Flood WarningCLEHolmes, Wayne7 days
Jun 24, 4:58 AM EDTAreal Flood WarningCLEHolmes4 hr
Jun 24, 5:58 AM EDTAreal Flood WarningCLEKnox4 hr
Jun 24, 3:18 PM EDTSevere Thunderstorm WarningCLELorain28 min
Jun 24, 4:36 PM EDTAreal Flood AdvisoryCLEHolmes, Knox3 hr
Jun 24, 4:53 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Lake67 min
Jun 24, 7:47 PM EDTFlash Flood WarningCLECuyahoga, Lorain6 hr
Jun 24, 7:48 PM EDTAreal Flood WarningCLEHuron6 hr
Jun 24, 7:56 PM EDTAreal Flood WarningCLECrawford, Marion6 hr

Nearby

Flash Flood Warnings in Ohio, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.